Nebraska, 2016

Tornado and Hail in Nebraska, May 8, 2016

May 8, 2016 · NWS LBF · 20 events in 7 counties and zones

A shortwave trough of low pressure, in association with an upper level low over the Central Rockies, approached western and north central Nebraska during the late afternoon hours of May 8th. Storms developed over southwestern Nebraska and became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A shortwave trough of low pressure, in association with an upper level low over the Central Rockies, approached western and north central Nebraska during the late afternoon hours of May 8th. Storms developed over southwestern Nebraska and became severe. Though most of the severe reports were from large hail, a brief tornado touched down over Frontier County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 8, 2:13 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 8, 2:13 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT SUN MAY 8 2016

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 313 PM CDT SUN MAY 8 2016

SOME CLEARING ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA HAS
OCCURRED THIS AFTERNOON AND DEW POINTS REMAIN IN THE LOW TO MID 50S.
HOWEVER...THE WARM FRONT IS ANALYZED WELL TO OUR SOUTH...WHICH WILL
TAKE THE FOCUS OF LATE AFTERNOON CONVECTION AWAY FROM WESTERN AND
CENTRAL NEBRASKA TO AREAS OF KANSAS AND SOUTHEAST NEBRASKA EAST OF
THE DRY LINE AND ALONG AND SOUTH OF THE WARM FRONT. HOWEVER...A
SECONDARY FOCUS FOR CONVECTION LIES WITH ANOTHER SHORT WAVE ROTATING
AROUND THE BASE OF THE UPPER LOW IN SOUTHEASTERN COLORADO. SOME
STORMS ARE ALREADY BEGINNING TO FIRE WITH THIS FEATURE AND THESE ARE
THE STORMS THAT ARE EXPECTED TO ROTATE NORTHEAST INTO OUR FORECAST
AREA LATER THIS AFTERNOON AND TONIGHT. THEY WILL BE ENTERING A
RECEPITIVE ENVORONMENT AND MID LEVEL LAPSE RATES LOOK TO REMAIN
FAILRY STEEP AND THE SUNSHINE DURING THE DAY WILL ASSIST LOWER AND
MID LEVEL INSTABILITY. CAPE AND SHEAR IN THE HAIL GROWTH ZONE LOOKS
FAVORABLE FOR HAIL...ESPECIALLY AFTER 22Z SO ANY STORMS THAT ARE
ALLOWED TO TAKE OFF LATER THIS AFTERNOON AND EARLY EVENING COULD
CONCEVIABLY PRODUCE SOME LARGE HAIL.

HEADING INTO THE OVERNIGHT HOURS...RAIN WILL BECOME MORE WIDESPREAD
AS STORMS CONGEAL INTO CLUSTERS ONCE THE SHORTWAVE LIFTS INTO
CENTRAL NEBRASKA. WHILE A NON-ZERO CHANCE OF RAIN EXISTS ACROSS THE
ENTIRE FORECAST AREA...THE BEST CHANCE FOR MEASURABLE AND AT TIMES
HEAVY RAIN WILL BE EAST OF A LINE FROM NORTH PLATTE TO VALENTINE.

THE WAVE WILL EVENTUALLY CLOSE OFF INTO AN UPPER LOW BY MONDAY
AFTERNOON OVER SOUTH DAKOTA...SLOWING THE PROGRESSION OF ANY SHOWERS
TRYING TO MOVE OUT OF THE AREA FROM OVERNIGHT...ESPECIALLY NORTH OF
THE INTERSTATE. THE UPPER LOW WILL MOVE LITTLE THROUGH THE DAY INTO
MONDAY NIGHT AS ANOTHER UPPER LOW IN WYOMING FUJIWHARAS ITS WAY
AROUND THE BASE OF THE NORTH DAKOTA LOW DURING THE DAY ON MONDAY.
THIS SHOULD KEEP OUR HEIGHTS LOW AND OUR WEATHER SHOWERY AND
UNSETTLED FOR MUCH OF THE DAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 313 PM CDT SUN MAY 8 2016

MONDAY NIGHT THROUGH WEDNESDAY...THE UPPER LOW ACROSS THE ROCKIES
MOVES SLOWLY EAST TOWARD NRN NEB TONIGHT AND MONDAY. A SECOND
UPPER LOW ACROSS SRN ALBERTA WILL MOVE INTO THE NRN HIGH PLAINS
AND ABSORB THE FIRST DISTURBANCE BY TUESDAY MORNING. THE NEW UPPER
LOW WILL DRIFT THROUGH THE DAKOTAS TUESDAY AND PULL COLD AIR INTO
THE FCST AREA WEDNESDAY. A STRONG PUSH OF COLD AIR TUESDAY NIGHT
IS EXPECTED TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS SWRN AND NCNTL NEB. OTHERWISE RAIN
CHANCES ARE ISOLATED TUESDAY AND WEDNESDAY AND DIURNALLY DRIVEN.

TEMPERATURES TUESDAY RISE INTO THE 60S TO NEAR 70 WITH WEAK WARMING.
HIGHS WEDNESDAY REMAIN IN THE UPPER 50S TO MID 60S. COLD AIR ALOFT
MAY STEEPEN LAPSE RATES FOR AFTN SHOWERS ACROSS NRN NEB. FROST IS
POSSIBLE WEDNESDAY MORNING ACROSS THE WRN SANDHILLS AND ERN
PANHANDLE WITH LOWS IN THE MID 30S. OTHERWISE 40S ARE EXPECTED
TUESDAY AND WEDNESDAY MORNING.

WEDNESDAY NIGHT THROUGH SUNDAY...THE UPPER LOW ACROSS THE DAKOTAS
WILL PULL CANADIAN AIR INTO THE FCST AREA FRIDAY THROUGH SUNDAY.
HEIGHTS ALOFT INDICATE NORTHWEST FLOW BUT THE AIR APPEARS TO BE TOO
COOL FOR TSTM DEVELOPMENT...K INDICES ARE LESS THAN 30C. THE GFS20
AND ECM ARE SIGNALING MID LEVEL FRONTOGENESIS SUPPORTING A CHANCE
OF SHOWERS SATURDAY AND SUNDAY. THERE IS A CHANCE OF SHOWERS WITH
THE REINFORCING COLD FRONT FRIDAY NIGHT.

TEMPERATURES REMAIN COOL WITH HIGHS MOSTLY IN THE 50S AND 60S. LOWS
FALL INTO THE 30S AND 40S WITH FROST POSSIBLE THURSDAY MORNING
ACROSS WRN NEB.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY)
ISSUED AT 1240 PM CDT SUN MAY 8 2016

FOR THE KLBF TERMINAL...AFTER CLOUDY SKIES THIS MORNING...SOME
LIMITED CLEARING WILL OCCUR THIS AFTERNOON. BY EVENING
THUNDERSTORMS WILL DEVELOP AND MOVE INTO SOUTHWESTERN NEBRASKA.
CIGS WILL MAINLY BE VFR TODAY THROUGH THIS EVENING WITH MVFR CIGS
EXPECTED OVERNIGHT TONIGHT. IN ADDITION...THERE WILL BE A THREAT
FOR FOG AND OCCASIONAL SPRINKLES TOWARD DAYBREAK MONDAY MORNING.
VISBYS MAY FALL TO AROUND 2SM BY 12Z MONDAY. FOR THE KVTN
TERMINAL...EXPECT MORE OVERCAST CONDITIONS TODAY WITH CIGS RANGING
FROM 2500 TO 5000 FT AGL. CIGS WILL LOWER TO 1000 TO 2500 FT AGL
BY EVENING AND REMAIN THERE OVERNIGHT. SHOWERS AND THUNDERSTORMS
ARE LIKELY AFTER 02Z MONDAY WITH SHOWERS EXPECTED OVERNIGHT AND
INTO THE MORNING.

&&

.HYDROLOGY...
ISSUED AT 313 PM CDT SUN MAY 8 2016

...FLOOD WARNING CONTINUES FOR THE NORTH PLATTE AT LEWELLEN...

ELEVATED RIVER LEVELS WILL CONTINUE ALONG THE NORTH PLATTE RIVER
UPSTREAM OF LAKE MCCONAUGHY...AS WELL AS THE SOUTH PLATTE RIVER OVER
THE NEXT SEVERAL DAYS.

ALONG THE NORTH PLATTE RIVER...BASED ON FLOWS UPSTREAM IN WYOMING
AND THE WESTERN NEBRASKA PANHANDLE...INDICATIONS ARE THAT RIVER
LEVELS WILL CONTINUE TO RISE FOR LISCO AND LEWELLEN THROUGH THE END
OF THE WEEK. CURRENTLY...THE RIVER STAGE AT LEWELLEN IS 8.1 FEET
...WHICH IS 0.6 FEET ABOVE THE FLOOD STAGE OF 7.5 FEET. THIS STAGE
IS EXPECTED TO GO TO 8.3 FEET TOWARD THE MIDDLE OF THIS WEEK.
MODERATE FLOOD STAGE IS 8.5 FEET.

THE NORTH PLATTE RIVER AT LISCO IS CURRENTLY AT 3.49 FEET AND THE
LATEST FORECAST IS FOR IT TO RISE TO 4.8 FEET BY THE END OF THE
WEEK. FLOOD STAGE IS 4.0 FEET AND MODERATE FLOOD STAGE IS AT 5.0
FEET. IF THE CURRENT FORECAST HOLDS THEN IT COULD REACH FLOOD STAGE
BY WEDNESDAY. GIVEN THE UNCERTAINTY AND RECENT CHANGES IN THE
FORECAST...A HYROLOGIC OUTLOOK WAS ISSUED BUT THAT MAY BE REPLACED
BY A FLOOD WATCH IF FORECAST CERTAINTY INCREASES.

ALONG THE SOUTH PLATTE RIVER...RIVER LEVELS WILL REMAIN ELEVATED
THIS WEEK AND MAY APPROACH MINOR FLOOD STAGE AT ROSCOE BY THE END OF
THE WEEK.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ALLEN
LONG TERM...CDC
AVIATION...ALLEN
HYDROLOGY...ALLEN
Hazardous weather outlook, May 8, 9:52 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1052 AM CDT SUN MAY 8 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-091600-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1052 AM CDT SUN MAY 8 2016 /952 AM MDT SUN MAY 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER ROUND OF THUNDERSTORMS WILL IMPACT WESTERN AND NORTH
CENTRAL NEBRASKA LATER THIS AFTERNOON AND TONIGHT. AT THIS
TIME...THERE IS A RISK FOR SEVERE STORMS GENERALLY SOUTH AND EAST
OF A LINE FROM CURTIS TO ANSLEY. LARGE HAIL WILL BE THE MAIN
SEVERE THREAT. OVERNIGHT...HEAVY RAIN WILL BE A THREAT...
ESPECIALLY EAST OF A LINE FROM NORTH PLATTE TO VALENTINE.

RIVER LEVELS ALONG THE NORTH PLATTE RIVER UPSTREAM OF LAKE
MCCONAUGHY...AS WELL AS THE SOUTH PLATTE RIVER...WILL REMAIN
ELEVATED. MINOR FLOODING WILL OCCUR ALONG THE NORTH PLATTE RIVER
NEAR LEWELLEN AS IT IS CONTINUES TO SLOWLY RISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS TIME...THE THREAT FOR
SEVERE STORMS IS LOW.

HIGH RIVER LEVELS WILL CONTINUE OVER THE NEXT SEVERAL DAYS ALONG
THE SOUTH PLATTE RIVER...AS WELL AS THE NORTH PLATTE RIVER
UPSTREAM OF LAKE MCCONAUGHY. MINOR FLOODING WILL CONTINUE FOR THE
NEXT SEVERAL DAYS ALONG THE NORTH PLATTE RIVER AT LEWELLEN...AND
MAY BEGIN REACH MINOR FLOOD STAGE AT LISCO LATE IN THE WEEK.
RIVER LEVELS ALONG THE SOUTH PLATTE MAY APPROACH MINOR FLOOD STAGE
AT ROSCOE TOWARD THE END OF THE WEEK AS WELL BUT THEY ARE NOT
EXPECTED TO EXCEED FLOOD STAGE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY
THIS EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

In the hours before

Local storm report, May 8, 9:50 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1050 AM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HEAVY RAIN       9 WSW STAPLETON         41.43N 100.67W
05/08/2016  M1.80 INCH       LOGAN              NE   PUBLIC

&&

MOLDAN
Special weather statement, May 8, 3:40 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
440 PM CDT SUN MAY 8 2016

NEZ071-082215-
FRONTIER NE-
440 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER COUNTY UNTIL 515
PM CDT...

AT 440 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MEDICINE CREEK RESERVOIR STATE RECREATION AREA...OR 22 MILES SOUTHEAST
OF CURTIS...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EUSTIS...MEDICINE CREEK RESERVOIR STATE RECREATION AREA AND ORAFINO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4069 10026 4069 9998 4044 9998 4043 10009
      4035 10010 4035 10027
TIME...MOT...LOC 2140Z 184DEG 31KT 4044 10016

SNIVELY

The radar

The Grand Island radar (KUEX), 150 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Frontier

When
May 8, 3:48 PM CST
Where
Frontier County, 1.74 mi SE of Harry Strunk Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -100.210

Hail, Frontier

When
May 8, 3:58 PM CST
Where
Frontier County, 8.95 mi NNE of Harry Strunk Lake
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.530, -100.140

Hail, Custer

When
May 8, 5:05 PM CST
Where
Custer County, 0.69 mi N of Sargent
Measured
1.25 in hail
Reported by
Public
Coordinates
41.640, -99.370

Hail, Lincoln

When
May 8, 5:18 PM CST
Where
Lincoln County, 1.25 mi ESE of Brady
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.020, -100.350

Hail, Lincoln

When
May 8, 5:22 PM CST
Where
Lincoln County, 0.69 mi S of Brady
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.020, -100.370

Hail, Lincoln

When
May 8, 5:27 PM CST
Where
Lincoln County, 1.25 mi WSW of Brady
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
41.020, -100.390

Hail, Logan

When
May 8, 5:30 PM CST
Where
Logan County, 5.39 mi SE of Gandy
Measured
1.75 in hail
Reported by
Public
Coordinates
41.420, -100.390

Hail, Garfield

When
May 8, 5:31 PM CST
Where
Garfield County, 3.31 mi NW of Burwell
Measured
1.5 in hail
Reported by
Public
Coordinates
41.810, -99.180

Hail, Lincoln

When
May 8, 5:40 PM CST
Where
Lincoln County, 7.58 mi NNE of Brady
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -100.310

Hail up to the size of quarters covered the ground.

Hail, Garfield

When
May 8, 5:45 PM CST
Where
Garfield County, 9.67 mi N of Burwell
Measured
1.5 in hail
Reported by
Public
Coordinates
41.920, -99.130

Hail, Custer

When
May 8, 5:55 PM CST
Where
Custer County, 2.08 mi SE of Anselmo
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.600, -99.840

Tornado, Frontier

When
May 8, 6:29 PM CST to 6:30 PM CST
Where
Frontier County, 3.45 mi N of Stockville
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Fire Department/Rescue
Coordinates
40.580, -100.380

Brief tornado touchdown in an open field with no damage reported.

Hail, Holt

When
May 8, 6:40 PM CST
Where
Holt County, 4.27 mi NNE of Swan Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -99.000

Thunderstorm Wind, Loup

When
May 8, 6:40 PM CST
Where
Loup County, 5.26 mi NNW of Almeria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.900, -99.560

Wind gusts estimated at 60 MPH.

Hail, Holt

When
May 8, 6:43 PM CST
Where
Holt County, 1.38 mi N of Swan Lake
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
42.190, -99.020

Hail, Holt

When
May 8, 7:09 PM CST
Where
Holt County, 11.79 mi NNW of Swan Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.330, -99.100

Hail, Garfield

When
May 8, 7:15 PM CST
Where
Garfield County, 4.84 mi N of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.850, -99.130

Hail, Custer

When
May 8, 7:34 PM CST
Where
Custer County, 3.79 mi NNE of Mason City
Measured
1 in hail
Reported by
Public
Coordinates
41.280, -99.270

Hail, Holt

When
May 8, 7:45 PM CST
Where
Holt County, 5.25 mi SSE of Stuart
Measured
3 in hail
Reported by
Public
Coordinates
42.530, -99.090

Hail, Holt

When
May 8, 8:30 PM CST
Where
Holt County, 9.42 mi NE of Stuart
Measured
1.25 in hail
Reported by
Public
Coordinates
42.680, -98.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626099, 626100, 626101, 626102, 626103, 626104, 626105, 626106, 626107, 626108, 626109, 626117, 626110, 626118, 626111, 626112, 626113, 626114, 626115, 626116.